Rosemarie Florian, MD, Christian Jackson, MD, FACG
VA Loma Linda Healthcare System, Loma Linda, CA
Introduction: The development of small bowel intramural hematomas is a rare process that is often seen in the young, precipitated by abdominal trauma. Non-traumatic, spontaneous, small bowel intramural hematomas are an even rarer entity, seen in the elderly and is associated with the overuse of anticoagulants.
Case Description/Methods: 93 y/o male with past medical history of paroxysmal atrial fibrillation, deep vein thrombosis and pulmonary embolism, on anticoagulation, and diabetes mellitus type 2. He presented to the ED with abdominal pain, constipation, nausea and hematemesis with intermittent melena for 1 week. Anticoagulation was switched to edoxaban from warfarin given his unstable INR levels. Last dose of warfarin was 1 week prior to presentation. Patient denied prior abdominal trauma or NSAID use. On arrival, he had mild tachycardia and normotension. On exam, he had diffuse abdominal pain with mild rebound, no guarding.Labs were significant for coagulopathy INR >5.5, prothrombin time (PT) >95s, partial thromboplastin (PTT) time of 121s with stable thrombocytopenia Plt 126 (BILL/L) and hemoglobin Hgb 16.2 (g/dL). CT abdomen pelvis with contrast revealed circumferential wall thickening in the distal duodenum and proximal jejunum with no obstruction. Anticoagulation was held and he received IV fluids, fresh frozen plasma, prothrombin complex concentrate and vitamin K for coagulopathy and started on a protonix gtt. EGD revealed diffuse submucosal hematomas in the jejunum without ulcerations, confirming diagnosis of intestinal intramural hematomas. After medical management symptoms improved and he was discharged without anticoagulation.
Discussion: Spontaneous small bowel intramural hematomas are not often seen in patients admitted for acute abdominal pain. Although rare, intramural hematomas can have a devastating outcome. In this case, the patient was taking both warfarin and edoxaban, as evidenced by the lab findings. This likely doubled his risk for developing an intramural hematoma. Early imaging resulted in early diagnosis and prompt medical intervention. Prior cases have reported complications of obstruction, acute peritonitis, perforation, and hemorrhage shock. These lesions mostly affect the jejunum in 71.6% and duodenum in 29.8%. Thus, patients who present with non-specific abdominal pain and are on anticoagulant therapy, consider spontaneous intestinal intramural hematoma as a potential etiology. Early intervention may decrease complications and need of surgical intervention.
Citation: Rosemarie Florian, MD, Christian Jackson, MD, FACG. P1357 - SPONTANEOUS INTRAMURAL INTESTINAL HEMATOMA: AN INCREASING PHENOMENON?. Program No. P1357. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.